Announcement

Collapse
No announcement yet.

Coming off antidepressants...how to help the detox along?

Collapse
X
  • Filter
  • Time
  • Show
Clear All
new posts

  • Coming off antidepressants...how to help the detox along?

    I've been on antidepressants for over two years. I do have a history of depression but was able to get off meds while trying to conceive my daughter. But then PPD hit. However, I am now trying to get off the meds again (with the permission of my doctor).

    Anyone have any ideas on how to get over the detox faster? or at least minimize the symptoms?

    My brain is foggy, I'm exhausted, and my stomach's wonky. This is pretty par for the course for me.

    I have been fully primal since the beginning of January, and off and on before that. This is almost like the carb flu, but I am past that.

    Any help appreciated.

  • #2
    go SLOW. the symptoms are MUCH worse if you don't take your time tapering.

    Comment


    • #3
      Depends on what type of AD you were on-SSRI, MAOI, tricyclic, etc.

      Julia Ross's book The Mood Cure was VERY helpful when I was getting my sis detoxed from Lexapro (which is a bitch to get off of, BTW-at least, it was for her!)

      Low Dose naltrexone is very helpful, and also safe for use during pregnancy (at <4.5 mgs a day, it reduces risk of miscarriage), and increases endorphin production.

      5HTP or tryptophan, GABA, and DLPA are the aminos that I used on K-we swapped back and forth with the trypto and 5HTP as a) it didn't affect her to change and b) our supply was somewhat limited here in town.

      All of the above are safe during pregnancy as well, as I understand it. (Especially when compared to AD's.)

      Wonky stomach, to me, says low serontinin-which would be helped by tryptophan or 5HTP....serontinin receptors are in the gut as well as the brain...Are you taking vitamin D supps? Given that it's PPD-have they tested thyroid, and by testing, I mean running not just a TSH, but also a

      Free T3
      Free T4
      Anti-Thyroglobulin
      Anti-Thyroid Peroxidase
      Have you had sex hormones checked? Are you nursing? How milk supply, if so? (relates to sex hormone and thyroid hormone levels).

      I have the book, so PM me if you can't find it in a reasonable amount of time.

      Sending you a pm anyway...
      Last edited by Eklecktika; 02-01-2011, 04:32 PM. Reason: delete a name used by mistake!
      Chief cook & bottle washer for one kid, a dog, 6 hens, 2 surprise! roosters, two horses, and a random 'herd' of quail.

      ~The ultimate ignorance is the rejection of something one knows nothing about and refuses to investigate~

      Comment


      • #4
        OK, so I can't pm you. Are you dakini at RTH as well?
        Chief cook & bottle washer for one kid, a dog, 6 hens, 2 surprise! roosters, two horses, and a random 'herd' of quail.

        ~The ultimate ignorance is the rejection of something one knows nothing about and refuses to investigate~

        Comment


        • #5
          I'm not a health professional but I am firm believer that you can use a dry suana to kick anything. It's for sure worth a look.

          Comment


          • #6
            There's a lot being written about magnesium supplementation helping with depression and anxiety. I feel so much calmer since I started using it. I really noticed a difference when I switched to magnesium taurate by Cardiovascular Research. I would think it would help you wean off of your anti-depressant.
            True healthcare reform starts in your kitchen, not in Washington. ~Anonymous
            The worst carrot is better than the best candybar.--TornadoGirl

            Comment


            • #7
              I'm finding this thread really interesting. Not sure if you have insurance for this but laser therapy can reduce symptoms of withdrawl and obsessive thoughts (I used it to quit smoking) Also acupunsture can help stimulate your liver and kidneys to work faster so elimination is quicker.
              ____________________________________________
              Behind every successful person...lies a pack of haters
              sigpic

              Comment


              • #8
                Unfortunately with SSRIs and the like you'll have to live with the half-life of the medication.. so time is the key. Have your dr prescribe you down doses to help taper off, that will help with the withdrawal symptoms. Exercise helps a lot with the symptoms of withdraw and will help with your mood during transitional time, so make sure to get your exercise on. Walks, runs, whatever floats your boat.

                Comment


                • #9
                  I had a lot of success with Depression Free Naturally.

                  Comment


                  • #10
                    thanks everyone!

                    I'm not sure what RTH is...

                    Just so you all know, I'm not pregnant and not trying, just last time I did this I was doing it in prep for trying to conceive.

                    I am tapering, but because I am super sensitive to medication (even my doctor agreed when I told him that non-drowsy med will make me sleepy) any changes affect me a lot. And because the amounts are now down to nothing, my body's rebelling worse. I was on Ciprilex (I might have spelled that wrong) and it's better than Paxil was, but still not fun at all.

                    As for exercise, I'm not feeling it at all. My mood is actually fine, it's just the physical symptoms that are killer - headache, foggy head, upset stomach, exhausted.

                    I am already taking magnesium, vitamin D, vitamin Bs, Omega 3 fish oils, as well as a multivitamin and have been for a few months.

                    I haven't been tested for thyroid for years, maybe I should again. When I was it was fine.

                    Thanks for all the help. I am feeling a little better today, but still feeling it. I will definitely keep working at it.

                    Comment


                    • #11
                      Do ask one or more loved ones to keep an eye on you and let you know if you seem "off" in any way. You don't want to let rebound depression ruin your life, and it can sneak up on you when you're changing meds.

                      Paxil is, bar-none, the WORST SSRI to get off of. I had to take 2 months to taper and I had vertigo nearly constantly. the celexa/lexapro class are SUPPOSED to be easier to get off of. I'm happily on lexapro at the moment, get a little cranky when I miss a dose, but not nearly the intense sickness when I missed a dose of paxil. (I may try to get off again in about a year, when my life is a bit more stable and a crisis wouldn't ruin my grad degree or new career).

                      Comment


                      • #12
                        Originally posted by moonablaze View Post

                        Paxil is, bar-none, the WORST SSRI to get off of. I had to take 2 months to taper and I had vertigo nearly constantly. the celexa/lexapro class are SUPPOSED to be easier to get off of. I'm happily on lexapro at the moment, get a little cranky when I miss a dose, but not nearly the intense sickness when I missed a dose of paxil. (I may try to get off again in about a year, when my life is a bit more stable and a crisis wouldn't ruin my grad degree or new career).
                        i completely agree about paxil. that shit is evil.
                        i quit cold turkey and it was brutal. just brutal. i swore after that i would never let big pharma up in my head again.
                        journal

                        Comment


                        • #13
                          moonblaze: Thanks. I already have friends that know that I am going off my meds and are on the watch for me to get depressed again, just like the first time. I'm also sure that I can watch myself pretty good too considering that I self-diagnosed with depression and PPD. When I went to see my doctor he asked a few questions and agreed with me. That's one reason why he's fine with me getting off the meds again -he trusts that I can recognize true depression and minor blues (that everyone gets) and will go back on meds again if I do need it.
                          And I also agree - Paxil is BAD for getting off. Even with tampering I was off of it for four months and was still getting withdrawal symptoms at random times.

                          I have adjusted my settings so that i can get PMs now...

                          Today I thought I'd be feeling good, but my daughter decided that she needed to call out to me randomly during the night and then come into bed with me. Exhaustion is not helping the detox. But, mashed sweet potatoes seem to be. I know it's not great to be eating that many carbs, but I figure if it's as primal as possible, I'd rather eat more carbs for a few days/weeks than have to be taking a bunch of medications that may be harder on the long run.

                          If anyone has any other suggestions, please let me know. I'm hoping that by the end of the weekend I'll be much better as the half-life is 27-32 hours, and by 6-8 days it should be out of my system totally (or so small it might as well not be there).

                          Comment


                          • #14
                            I don't know anything about these particular meds but a good thing to remember when detoxing in general is to try to push more than just adequate levels of non-caffeinated liquids through yourself. Flush it out, literally.

                            Comment

                            Working...
                            X